Mississippi, 2017

Hail and Damaging Winds in Mississippi, March 9, 2017

March 9, 2017 · NWS JAN · 10 events in 7 counties and zones

Isolated thunderstorms developed across portions of Mississippi during the afternoon of March 9th. Modest atmospheric instability and deep layer wind shear allowed for these storms to become sustained supercells which produced large hail and damaging wind gusts throughout their duration.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$283,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated thunderstorms developed across portions of Mississippi during the afternoon of March 9th. Modest atmospheric instability and deep layer wind shear allowed for these storms to become sustained supercells which produced large hail and damaging wind gusts throughout their duration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 9, 3:30 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 9, 3:30 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
330 PM CST Thu Mar 9 2017

.DISCUSSION...Tonight through Friday:
main concern in the near term is the potential for strong to
severe wind gusts over our northern most zones just after midnight
tonight. Otherwise...a 1023mb high centered over the northern
Gulf coast remains dominant with very little convection over the
CWA this afternoon. In fact, there has been less cloud cover than
anticipated which has allowed temperatures to climb into the lower
80s across our southern zones. Warmer than normal temperatures
will continue tonight but instability will wain through the
evening. An upstream shortwave may help develop a complex of
thunderstorms capable of producing damaging wind gusts well to our
northwest. Model consensus suggests the bulk of this activity
will track just northeast of our CWA but our northern most zones
may see the trailing portion of the line drop into the area after
midnight. This convection is expected to weaken as it drops south
through the remainder of our CWA through Friday morning. This line
of convection will precede a cold front that will bring in a
cooler and much drier airmass to our area by Friday evening. The
resulting CAA will hold high temperatures in the 60s across our
north while our southeast most zones wl see upper 70s again before
the cold front moves through. /22/

Friday night through next Wednesday night:

For the period it looks like we will have a cool late winter pattern
across the region with the risk of some late season freezing
temperatures across our northern counties. The primary risk days
will be Monday night and Tuesday night. Several short wave troughs
will come across the region during the period. This will result in a
cool polar airmass coming into the forecast area during the period,
which may affect some tender spring vegetation during the period.

On Friday night the rains will have moved out of the region. This
will be a brief dry period before we start to get some isentropic
lift as the first short wave comes into the region from the Southern
Plains over the weekend. This will occur in the left entrance region
a strong northern gulf upper jet axis. Precipitable water will
increase to near 1.3 inches near the Interstate 20 corridor on
Saturday from deep layer moisture currently over the Western Gulf.
This will combine with elevated instability for widespread rain and
some embedded elevated convection from late Saturday through
Saturday night. The latest 12z models continue to show the coastal
cyclogenesis, which will bring the best potential for any surface
base storms and severe weather well south of the forecast area with
this system. We will still need to monitor the coastal front
position in the coming model runs which could bring some significant
different impacts to our counties. In any case, strong lift and
significant moisture could also bring locally heavy rainfall.
The potential is not enough to include in the Hazardous Weather
Outlook.

Expect the rain and embedded convection to decrease from the
northwest on late Saturday night. A cooler airmass will be
moving into the forecast area in the wake of this system.
Sunday will be a cooler day as the rain ends from the northwest.
The second bout of dry weather will continue through Sunday night.

The second shortwave trough will be moving into the forecast area
for early next week. This will bring an even colder airmass
into the region. This will occur as the eastern Conus trough becomes
more amplified as it brings a better southern track of the polar
airmass. This second system will not have alot of moisture to deal
with as precipitable water will only be around a half inch or less.
So as with the previous midshift shift will keep the forecast dry
for now. The primary weather concern will continue to be the
potential for freezing temperatures for Monday night, and Tuesday
night. High pressure ridge center will be extending south over the
region on Tuesday night,which will be the best night for a late-
season freeze.  This could be especially impactful given how early
the growing season started this year, so will need to monitor this
potential closely over the next few days. As we go into Wednesday
into Wednesday night cool surface high pressure will track to the
east as we get back into gulf return flow. Temperatures will start
to moderate.

Looking ahead models have a disagreements with a another short wave
coming into the region for the remainder of the work week. The Euro
model showed a weak moisture field with it, while the GFS and
Canadian showed enough moisture to give the region some rain
chances./17/

&&

.AVIATION...
18Z TAF discussion:MVFR cigs continued at 18Z at GLH-GWO with VFR
conds noted elsewhere. Local radars were quiet at 18z but isold
tsra wl be psbl this aftn. VFR conds should prevail this evng but
by 06Z tsra activity is expected to increase ahead of an
approaching cold front. Cigs will lower to MVFR/IFR conds by 09z
as the convection moves through. Reduced flight categories wl cont
through 12z but improve during the day in the wake of the cold
front. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  72  46  64 /  62  33   2  54
Meridian      61  73  44  66 /  64  33   2  41
Vicksburg     62  71  48  63 /  61  36   2  58
Hattiesburg   60  77  49  70 /  33  39   4  42
Natchez       63  73  53  65 /  40  42   5  62
Greenville    59  64  42  54 /  81  15   2  51
Greenwood     59  66  41  58 /  83  15   2  46

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/22
Hazardous weather outlook, Mar 9, 2:49 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
249 PM CST Thu Mar 9 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>038-040>066-072>074-
102100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
249 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ018-019-025>033-039-102100-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Noxubee-
249 PM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

A line of thunderstorms will drop into the area after midnight
tonight. Damaging wind gusts of 60 mph will be possible with the
line. The line is expected to weaken as it moves south and will
be well south of the area before sunrise.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 9, 4:34 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
434 PM CST THU MAR 9 2017

MSZ062-063-092300-
Lawrence MS-Lincoln MS-
434 PM CST THU MAR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CST...

At 433 PM CST, Meteorologists were tracking a strong thunderstorm
over East Lincoln, or 10 miles southeast of Brookhaven, moving east
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Monticello around 500 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3148 9046 3163 9037 3159 9006 3142 9014
TIME...MOT...LOC 2233Z 275DEG 21KT 3153 9029

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 76 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
March 9, 5:11 PM CST to 5:16 PM CST
Where
Lawrence County, 2.72 mi SW of Hooker to 1.52 mi NE of Campbell
Measured
1 in hail
Reported by
Public
Coordinates
31.600, -90.080

Quarter sized hail fell near Silver Creek.

Hail, Jefferson Davis

When
March 9, 5:20 PM CST
Where
Jefferson Davis County, 1.44 mi NNE of Lucas
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.599, -89.960

Hail up to the size of quarters fell near Lucas.

Thunderstorm Wind, Jefferson Davis

When
March 9, 5:21 PM CST
Where
Jefferson Davis County, 4.87 mi N of Lucas
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.650, -89.960

Downburst winds snapped a few trees, peeled the roof back on a mobile home, and blew the roof off of a shed.

Hail, Lawrence

When
March 9, 5:35 PM CST to 5:44 PM CST
Where
Lawrence County, 3.03 mi WSW of Tilton to 1.75 mi SSE of Tilton
Measured
1.5 in hail
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.410, -90.070

Large hail fell across southeastern Lawrence County, including the Tilton area where hail up to the size of ping pong balls fell.

Hail, Rankin

When
March 9, 6:03 PM CST
Where
Rankin County, Pelahatchie
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -89.800

Hail up to the size of quarters fell near Pelahatchie.

Hail, Webster

When
March 9, 6:13 PM CST to 6:47 PM CST
Where
Webster County, 1.8 mi SE of Embry to 0.87 mi NNE of Mathiston
Measured
1.75 in hail
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.630, -89.360

A severe thunderstorm produced a swath of large hail across central and southern Webster County. Hail up to the size of half dollars fell near Walthall, and hail up to the size of golf balls fell in Mathiston.

Hail, Scott

When
March 9, 6:30 PM CST
Where
Scott County, 2.07 mi N of Independence
Measured
1 in hail
Reported by
Public
Coordinates
32.310, -89.670

Nickel to quarter size hail fell at the Morton exit off of Interstate 20.

Hail, Oktibbeha

When
March 9, 6:49 PM CST to 7:37 PM CST
Where
Oktibbeha County, 1.11 mi SSW of Maben to 1.47 mi S of Sessums
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
33.535, -89.087

A severe thunderstorm produced a swath of large hail across Oktibbeha County, including hail up to the size of quarters in Maben and up to the size of half dollars near the Mississippi State University campus.

Thunderstorm Wind, Oktibbeha

When
March 9, 7:24 PM CST
Where
Oktibbeha County, 1.8 mi SE of Starkville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.450, -88.810

A traffic light was damaged at the intersection of South Montgomery Street and Locksley Way.

Thunderstorm Wind, Lowndes

When
March 9, 8:15 PM CST
Where
Lowndes County, 1.15 mi W of Trinity
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.350, -88.490

Downburst winds associated with a severe thunderstorm blew down a few power poles and caused shingle damage to roofs near Carson Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685813, 685947, 685814, 685806, 685972, 686019, 686018, 686020, 688536, 686029.